Medicines

Adverse event warning for mAbs

Wednesday, 1 Mar 2017


The TGA is urging doctors prescribing immunosuppressive or immunomodulatory drugs to consider progressive multifocal leukoencephalopathy (PML) as a potential adverse event associated with the medications.

The condition, which causes destruction of brain tissue, is mostly seen in patients with HIV-AIDS, haematologic malignancies and systemic lupus erythematous, but has more recently been reported to be associated with certain immunosuppressive or immunomodulatory therapies.

In a Medicines Safety Update issued on Monday the drug regulator said patients on such therapies should be advised of the rare risk of PML and told to seek urgent medical attention if they develop new neurological symptoms.

Some 30 cases have been reported to the drug authority’s Database of Adverse Event Notifications as of November 30 last year, the TGA revealed.

The majority of reports were associated with use of monoclonal antibodies, in particular natalizumab and rituximab.

Many patients were also receiving chemotherapy and either had concomitant or previous use of other immunosuppressive or immunomodulatory medicines or had underlying immunosuppressive conditions, while some of the reports also involved patients on treatment for MS.

There were 16 reports associated with rituximab, the TGA said, with as many as 12 cases considering the drug as the sole suspected medication associated with the development of PML.

In the 10 reports associated with natalizumab, seven cases identified it as the sole suspected medication.

There were also a smaller number of reports that suspected the combination of multiple medications including fludarabine, fingolimod, alemtuzumab, lefluonmide, azathioprine, mycophenolic acid and tacrolimus.

The disease is difficult to detect because clinical symptoms can mimic other neurological conditions, the TGA advised, especially in patients with MS where symptoms can sometimes be confused with an MS relapse leading to crucial delays in diagnosis.

The TGA is calling for ‘increased clinical and radiological vigilance’ in detecting immunosuppressive therapy-induced PML, because better patient outcomes depend on earlier PML identification and intervention, it said.

Common presenting symptoms include cognitive dysfunction or recent changes in behaviour or personality, motor symptoms, language or speech difficulties, sensory symptoms, and seizures, it added.

Doctors should also consider testing for anti-JCV antibodies, a virus commonly acquired in childhood but one that can predispose immunosuppressed patients to developing PML, before starting medicines that have been associated with the condition.

“If a prescriber suspects PML, immunosuppressive medications should be withheld and appropriate investigations ordered,” the drug regulator urged.

It recommended gadolinium-enhanced MRI and CSF analysis to detect JC viral DNA.

Already a member?

Login to keep reading.

OR
Email me a login link
logo

© 2022 the limbic